MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30952
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: radiology tech.Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angioplasty and atherectomy procedure of a severely calcified superficial femoral/popliteal artery, an advance 18 lp low profile balloon catheter ruptured and separated.The balloon was inflated within the 85% occluded lesion one time to five atmospheres, using an unknown inflation device with ¿1.5¿ omnipaque contrast and ¿14¿ heparinized saline, at the time of rupture.The balloon was unable to be removed over an unknown wire guide.An unknown 6 french long sheath was inserted, and the complaint device, wire, and sheath were removed together.A portion of the balloon remained in the patient, as the marker of the balloon could reportedly be visualized inside the patient.The size of the retained segment is unknown.The balloon was not inflated inside a stent.
 
Additional Manufacturer Narrative
Additional/corrected information: d4, g5.Summary of event: as reported, during an angioplasty and atherectomy procedure of a severely calcified superficial femoral/popliteal artery, an advance 18 lp low profile balloon catheter ruptured and separated.The balloon was inflated within the 85% occluded lesion one time to five atmospheres, using an unknown inflation device with ¿1.5¿ omnipaque contrast and ¿14¿ heparinized saline, at the time of rupture.The balloon was unable to be removed over an unknown wire guide.An unknown 6 french long sheath was inserted, and the complaint device, wire, and sheath were removed together.A portion of the balloon remained in the patient, as the marker of the balloon could reportedly be visualized inside the patient.The size of the retained segment is unknown.The balloon was not inflated inside a stent.Investigation evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the complaint device was conducted during the investigation.Inspection of the complaint device confirmed the return of one used pta4-18-150-6-20 balloon, with biomatter present.The device had ruptured and separated, and a section of the balloon was missing.Approximately 9.5 centimeters of the balloon, including the bond area, remained on the catheter.The balloon catheter wing hub and strain relief were separated from the shaft.The separation point material was jagged.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The complaint file, device history record, complaint history, validations, and manufacturing documents provide evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.The product ifu states: ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy contributed to this event.Reportedly, the anatomy was severely calcified, and the lesion was 85% occluded.The risk analysis for this failure mode was reviewed and no action was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Lot/device information received 13may2020.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9771084
Report Number1820334-2020-00505
Device Sequence Number2610807
Product Code LIT
UDI-Device Identifier10827002309521
UDI-Public(01)10827002309521(17)230110(10)10258293
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/04/2022
Device Model NumberG30952
Device Catalogue NumberPTA4-18-150-6-20
Device Lot Number10125602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Initial Date Received by Manufacturer 02/24/2020
Supplement Date Received by Manufacturer05/13/2020
Initial Report FDA Received Date02/28/2020
Supplement Report FDA Received Date06/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR